Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Half De Rham complexes and line fields
on odd-dimensional manifolds

Author: Houhong Fan
Journal: Trans. Amer. Math. Soc. 348 (1996), 2947-2982
MSC (1991): Primary 57R25, 57M99; Secondary 57R80, 58F25, 58A12
MathSciNet review: 1357879
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we introduce a new elliptic complex on an odd-dimensional manifold with a self-dual line field. The notion of a self-dual line field is a generalization of the notion of a conformal line field. Ellipticity, Fredholm properties and Hodge decompositions of these new complexes are proved both in the case of a closed manifold and in the case of a manifold with boundary. The cohomology groups of these elliptic complexes are computed in some cases. In addition, in this paper, we generalize the notion of an anti-self-dual connection on a smooth 4-manifold to a 3-manifold with a line field and a smooth 5-manifold with a line field. The above new elliptic complexes can be twisted by anti-self-dual connections in dimensions 3 and 5, but only by flat connections in dimensions above 5. This reveals a special feature of dimensions 3 and 5.

References [Enhancements On Off] (What's this?)

  • 1. N. Aronszajn, A unique continuation theorem for solutions of elliptic partial differential equations or inequalities of second order, J. de Mathématiques Pures et Appliquées 36 (1957), 235-249. MR 19:1056e
  • 2. N. Aronszajin, A. Krzywicki and J. Szarski, A unique continuation theorem for exterior differential forms on Riemannian manifolds, Arkiv för Matematik, Band 4 (1962), nr 34, 417--453. MR 25:3455
  • 3. M.F. Atiyah, The index theorem for manifolds with boundary, Appendix I in seminar on the Atiyah-Singer index theorem, Ann. Math. Stud. 57(1965), Princeton Univ. Press, 337-351. MR 33:6649
  • 4. M.F. Atiyah and I.M. Singer The index of elliptic operators: III, Ann. Math. 87(1968), 546-604. MR 38:5245
  • 5. L. Conlon, Transversally parallelizable foliations of codimension two, Trans. Amer. Math. Soc. 194 (1974), 79-102. MR 51:6844
  • 6. S.K. Donaldson and P.B. Kronheimer, The geometry of four-manifolds, Oxford Science Publications, Oxford, 1990. MR 92a:57036
  • 7. H.H. Fan, Self-dual vector fields on odd dimensional manifolds. Preprint, Yale, 1995.
  • 8. H.H. Fan, Gauge fields and line fields on five-manifolds. Preprint, Yale, 1995.
  • 9. H.H. Fan, Seiberg-Witten-type equation on five-manifolds. Preprint, Yale, 1995.
  • 10. J.F. Glazebrook, F.W. Kamber, H. Pedersen and A. Swann, Foliation reduction and self-duality, Geometric study of foliations, World Scientific Press, Singapore, 1994.
  • 11. P. Molino, Riemannian foliations, Birkhäuser, Boston, 1988. MR 89b:53054
  • 12. S. Nishikawa and H. Sato. On charateristic classes of Riemannian, conformal and projective foliations, J. Math. Soc. Japan 28 (1976), no. 2, 223-241. MR 53:4090
  • 13. D.B. Ray and I.M. Singer, R-torsion and the Laplacian on Riemannian manifolds, Advan. Math. 7 (1971), 145-210. MR 45:4447
  • 14. I. Vaisman, Conformal foliations, Kodai Math. J. 2 (1979), 26-37. MR 80g:57038

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57R25, 57M99, 57R80, 58F25, 58A12

Retrieve articles in all journals with MSC (1991): 57R25, 57M99, 57R80, 58F25, 58A12

Additional Information

Houhong Fan
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut 06520

Received by editor(s): March 23, 1995
Received by editor(s) in revised form: November 6, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society